We discuss the long-time dynamical behavior of the non-autonomous suspension bridge-type equation, where the nonlinearity is translation compact and the time-dependent external forces only satisfy Condition ( ) instead of being translation compact. By applying some new results and the energy estimate technique, the existence of uniform attractors is obtained. The result improves and extends some known results.
MSC: 34Q35, 35B40, 35B41.
Keywords:non-autonomous suspension bridge equation; uniform Condition (C); uniform attractor
Consider the following equations:
Suspension bridge equations (1.1) have been posed as a new problem in the field of nonlinear analysis  by Lazer and McKenna in 1990. This model has been derived as follows. In the suspension bridge system, the suspension bridge can be considered as an elastic and unloaded beam with hinged ends. denotes the deflection in the downward direction; represents the viscous damping. The restoring force can be modeled owing to the cable with one-sided Hooke’s law so that it strongly resists expansion but does not resist compression. The simplest function to model the restoring force of the stays in the suspension bridge can be denoted by a constant k times u, the expansion, if u is positive, but zero if u is negative, corresponding to compression; that is, , where
Besides, the right-hand side of (1.1) also contains two terms: the large positive term l corresponding to gravity, and a small oscillatory forcing term , possibly aerodynamic in origin, where ϵ is small.
In the study of equations of mathematical physics, the attractor is a proper mathematical concept as regards the depiction of the behavior of the solutions of these equations when time is large or tends to infinity, which describes all the possible limits of solutions. In the past two decades, many authors have proved the existence of an attractor and discussed its properties for various mathematical physics models (e.g., see [8-10] and the references therein). For the long-time behavior of suspension bridge-type equations, for the autonomous case, in [11,12] the authors have discussed long-time behavior of the solutions of the problem on and obtained the existence of global attractors in the space and .
It is well known that, for a model to describe the real world which is affected by many kinds of factors, the corresponding non-autonomous model is more natural and precise than the autonomous one, moreover, it always presents a nonlinear equation but not just a linear one. Therefore, in this paper, we will discuss the following non-autonomous suspension bridge-type equation: Let Ω be an open bounded subset of with smooth boundary, , and we add the nonlinear forcing term (which is dependent on the deflection u and time t) to (1.1) and neglect gravity, then we can obtain the following initial-boundary value problem:
where is an unknown function, which could represent the deflection of the road bed in the vertical plane; and are time-dependent external forces; represents the restoring force, k denotes the spring constant; represents the viscous damping, α is a given positive constant.
To our knowledge, this is the first time for one to consider the non-autonomous dynamics of equation (1.2). At the same time, in mathematics, we only assume that the force term satisfies the so-called Condition ( ) (introduced in ), which is weaker than the assumption of being translation compact (see  or Section 2 below).
This paper is organized as follows. At first, in Section 2, we give (recall) some preliminaries, including the notation we will use, the assumption on nonlinearity and some general abstract results for a non-autonomous dynamical system. In Section 3 we prove our main result about the existence of a uniform attractor for the non-autonomous dynamical system generated by the solution of (1.2).
2 Notation and preliminaries
With the usual notation, we introduce the spaces , , , where . We equip these spaces with an inner product and a norm , , , and , , respectively,
Obviously, we have
where , is the dual space of H, V, respectively, the injections are continuous and each space is dense in the following one.
In the following, the assumption on the nonlinearity g is given. Let g be a function from to ℝ and satisfy
where , and there exists , such that
Suppose that γ is an arbitrary positive constant, and
where δ is a sufficiently small constant.
As a consequence of (2.1)-(2.2), if we denote , then there exist two positive constants , such that
where , and we can take m sufficiently small.
By virtue of (2.3), we can get
When , the problem (1.2) is equivalent to the following equations in H:
From the Poincaré inequality, there exists a proper constant , such that
We introduce the Hilbert spaces
and endow this space with the norm
To prove the existence of uniform attractors corresponding to (2.8), we also need the following abstract results (e.g., see ).
Let E be a Banach space, and let a two-parameter family of mappings on E:
Definition 2.1 ()
Let Σ be a parameter set. , is said to be a family of processes in Banach space E, if for each , is a process; that is, the two-parameter family of mappings from E to E satisfy
where Σ is called the symbol space and is the symbol.
Note that the following translation identity is valid for a general family of processes , , if a problem has unique solvability and for the translation semigroup satisfying :
A set is said to be a uniformly (w.r.t. ) absorbing set for the family of processes , if for any and , there exists such that for all . A set is said to be uniformly (w.r.t. ) attracting for the family of processes , , if for any fixed and every ,
Definition 2.2 ()
A closed set is said to be the uniform (w.r.t. ) attractor of the family of processes , if it is uniformly (w.r.t. ) attracting (attracting property) and contained in any closed uniformly (w.r.t. ) attracting set of the family of processes , : (minimality property).
Now we recall the results in .
Definition 2.3 ()
A family of processes , , is said to be satisfying the uniform (w.r.t. ) Condition (C) if for any fixed , and , there exist a and a finite dimensional subspace of E such that
(i) is bounded; and
(ii) , ,
where and is abounded projector.
Theorem 2.4 ()
Let Σ be a complete metric space, and let be a continuous invariant semigroup on Σ satisfying the translation identity. A family of processes , , possess a compact uniform (w.r.t. ) attractor inEsatisfying
(i) has a bounded uniformly (w.r.t. ) absorbing set ; and
(ii) satisfies uniform (w.r.t. ) Condition (C),
where . Moreover, ifEis a uniformly convex Banach space, then the converse is true.
Let X be a Banach space. Consider the space of functions , with values in X that are 2-power integrable in the Bochner sense. is a set of all translation compact functions in , is the set of all translation bound functions in .
In , the authors have introduced a new class of functions which are translation bounded but not translation compact. In Section 3, let the forcing term satisfy Condition ( ); we can prove the existence of compact uniform (w.r.t. , ) attractor for a non-autonomous suspension bridge equation in .
Definition 2.5 ()
Let X be a Banach space. A function is said to satisfy Condition ( ) if, for any , there exists a finite dimensional subspace of X such that
where is the canonical projector.
Denote by the set of all functions satisfying Condition ( ). From , we can see that .
Remark 2.6 In fact, the function satisfying Condition ( ) implies the dissipative property in some sense, and Condition ( ) is very natural in view of the compact condition, and the uniform Condition (C).
Lemma 2.7 ()
If , then for any and we have
where is the canonical projector andδis a positive constant.
In order to define the family of processes of the equations (2.8), we also need the following results:
Proposition 2.8 ()
IfXis reflexive separable, then
(i) for all , ;
(ii) the translation group is weakly continuous on ;
(iii) for all .
Proposition 2.9 ()
Let , then
(i) for all , , and the set is bound in ;
(ii) the translation group is continuous on with the topology of ;
(iii) for all .
3 Uniform attractors in
To describe the asymptotic behavior of the solutions of our system, we set and , where denotes the closure of a set in topological space . If , then ; this is to be
where denotes the norm in H.
3.1 Existence and uniqueness of solutions
At first, we give the concept of solutions for the initial-boundary value problem (2.8).
Definition 3.1 Set , for . We suppose that , , satisfying (2.1)-(2.4) and . The function is said to be a weak solution to the problem (2.8) in the time interval I, with initial data , provided
for all and a.e. .
Then, by using of the methods in  (Galerkin approximation method), we get the following result as regards the existence and uniqueness of solutions:
Theorem 3.2 (Existence and uniqueness of solutions)
Define , . Let , , satisfying (2.1)-(2.4). Then for any given , there is a unique solution for the problem (2.8) in . Furthermore, for , let ( and ) be two initial conditions, and denote by the corresponding solutions to the problem (2.8). Then the estimates hold as follows: for all ,
Thus, (2.8) will be written as an evolutionary system, introduced as and for brevity, as , the system (2.8) can be written in the operator form
where is the symbol of (3.3). If , then the problem (3.3) has a unique solution . This implies that the process given by the formula is defined in .
Now we define the symbol space. A fixed symbol can be given, where is in , the function satisfying (2.1)-(2.4), and ℳ is a Banach space,
endowed with the following norm:
Obviously, the function is in . We define , where denotes the closure of a set in topological space (or ). So, if , then and all satisfy Condition ( ).
Applying Proposition 2.8, Proposition 2.9, and Theorem 3.2, we can easily know that the family of processes , , , are defined. Furthermore, the translation semigroup satisfies , , and the following translation identity:
Then for any , the problem (3.3) with σ instead of possesses a corresponding process acting on .
Consequently, for each , (here , satisfying (2.1)-(2.4)), we can define a process
and , , is a family of processes on .
3.2 Bounded uniformly absorbing set
Before we show the existence of bounded uniformly absorbing set, we firstly make a prior estimate of solutions for equations (2.8) in .
Lemma 3.3Assume that is a solution of (2.8) with initial data . If the nonlinearity satisfies (2.1)-(2.4), , , , then there is a positive constant such that for any bounded (in ) subsetB, there exists such that
Proof Now we will prove to be bounded in .
We assume that ϱ is positive and satisfies
Multiplying (2.8) by and integrating over Ω, we have
We easily see that
Then, substituting (3.7)-(3.8) into (3.6), we obtain
In view of (2.4) and (2.6), we know
We introduce the functional as follows:
Setting , we choose proper positive constants m and δ, such that
hold, then .
We define , then
where , .
Analogous to the proof of Lemma 2.1.3 in , we can estimate the integral and obtain
By virtue of (2.3), we get
Choosing , we obtain from (3.13)
In consideration of (2.7) and , we see
Combining (3.16), (3.17), and (3.19), we deduce that
Assuming that , as , we have
We thus complete the proof. □
And then, combining Theorem 3.2 with Lemma 3.3, we get the result as follows.
Theorem 3.4 (Bounded uniformly absorbing set)
Presume that and . Let satisfy (2.1)-(2.4), , and , be the family of processes corresponding to (2.8) in , then has a uniformly (w.r.t. ) absorbing set in . That is, for any bounded subset , there exists such that
3.3 The existence of uniform attractor
We will show the existence of uniform attractor to the problem (2.8) in .
Theorem 3.5 (Uniform attractor)
Let be the family of processes corresponding to the problem (2.8). If satisfying (2.1), (2.2), (2.5), and (2.6), , and , then possesses a compact uniform (w.r.t. ) attractor in , which attracts any bounded set in with , satisfying
where is the uniformly (w.r.t. ) absorbing set in .
Proof From Theorem 2.4 and Theorem 3.4, we merely need to prove that the family of processes , satisfy the uniform (w.r.t. ) Condition (C) in . We assume that , are eigenvalue of operator A in , satisfying
denotes eigenvector corresponding to eigenvalue , , which forms an orthogonal basis in , at the same time they are also a group of canonical basis in V or H, and they satisfy
Let , is an orthogonal projector. For any , we write
Choosing and . Taking the scalar product with for (2.8) in H, we have
Clearly, we get
Combining (3.23)-(3.26), we obtain from (3.22)
We define the functional
and we set , then
By Gronwall’s lemma, we obtain
Obviously, there exists a constant , such that
Since , , from Lemma 2.7, we can know for any , there exists a constant m large enough such that
Let , then
So for every , we get
Therefore, the family of processes , satisfy uniformly (w.r.t. ) Condition (C) in . Applying Theorem 2.4, we can obtain the existence of a uniform (w.r.t. ) attractor of the family of processes , in , which satisfies (3.21).
We thus complete the proof. □
So we can draw the conclusion: when the nonlinearity is translation compact and the time-dependent external forces only satisfies Condition ( ) instead of translation compact, the uniform attractors in exist.
The authors declare that they have no competing interests.
The authors read and approved the final manuscript.
This work is partly supported by NSFC (11361053, 11201204, 11101134, 11261053, 11101404) of China and the Young Teachers Scientific Research Ability Promotion Plan of Northwest Normal University (NWNU-LKQN-11-5).
Lazer, AC, McKenna, PJ: Large-amplitude periodic oscillations in suspension bridges: some new connection with nonlinear analysis. SIAM Rev.. 32(4), 537–578 (1990). Publisher Full Text
An, Y, Zhong, C: Periodic solutions of a nonlinear suspension bridge equation with damping and nonconstant load. J. Math. Anal. Appl.. 279, 569–579 (2003). Publisher Full Text
Choi, QH, Jung, T: A nonlinear suspension bridge equation with nonconstant load. Nonlinear Anal.. 35, 649–668 (1999). Publisher Full Text
Humphreys, LD: Numerical mountain pass solutions of a suspension bridge equation. Nonlinear Anal. TMA. 28(11), 1811–1826 (1997). Publisher Full Text
Ma, Q, Zhong, C: Existence of global attractors for the coupled system of suspension bridge equations. J. Math. Anal. Appl.. 308, 365–379 (2005). Publisher Full Text
McKenna, PJ, Walter, W: Nonlinear oscillation in a suspension bridge. Nonlinear Anal.. 39, 731–743 (2000). Publisher Full Text
Zhong, C, Ma, Q, Sun, C: Existence of strong solutions and global attractors for the suspension bridge equations. Nonlinear Anal.. 67, 442–454 (2007). Publisher Full Text